Tuesday, May 14, 2013

A different route.

Mania, anxiety, fear, agitation, fatigue, restlessness, pain....rinse, lather, repeat.

Wyatt has always gotten one med via his Jtube, Risperdal. There is no IV form. We give it late at night, only while he's sleeping, to avoid the increased pain and retching that giving meds enterally can cause for him. Risperdal has been to blame for causing the frequent and even constant tic'ing and myoclonic jerks (or questionable seizure activity). We tried weaning off this medicine, about a year ago, to see if the movements would slow or even stop, but as we were doing so he began to hallucinate.

I remember, we were awake most of the night with our boy who was shaking from head to toe, seizing, his temperature fluctuating, but not consistently high. I prepared myself for another infection. I emailed Dr. R that morning about our long questionable night. It was seconds later after I responded to his emailed reply that Wyatt began screaming, he was out of his mind terrified. He didn't recognize Bryan or I, we were robots coming to hurt him through his eyes. We couldn't move closer without him kicking, hitting and flailing his body around, screaming loudly and trying anything to get away from us. Pulling away abruptly causing his top heavy IV pole to tilt precariously, his lines stretched and I feared he would hurt himself. We hadn't seen that much movement in him in weeks up to that point. It's difficult to think about- he was so very scared of us that morning. As I continued to try to rationalize with him, talking him down. Bryan was able to get close enough to his IV pole to push a PRN dose of IV Valium through his med line. After that didn't work as well as we hoped, we were instructed to give him more. We eventually were able to get him to calm and sleep.

He was admitted to the hospital that day, Sunday. The next morning we stood on either side of Wyatt's hospital bed, Dr. R was rounding with his group of residents, he was just called in to our room following a smaller hallucination event turned seizure. I believe Wyatt was only half coherent, but aware we were close and cautiously staring us down, weary. Dr. R asked us what was worse- the shaking and tics or the hallucinations. Bryan and I looked at each other and quickly responded "the hallucinations." He agreed and we decided to give him an injection of Zyprexa, a med similar to Risperdal but only lasts for 24hrs. At the time the hospital pharmacy didn't have the Risperdal injection available.

I don't think I've ever shared these details here before. At the time I was unable to form the thoughts and words to do so, there was so much going on and our hearts were hurting deeply.

We discussed the intramuscular version of Risperdal multiple times since then, but have been hesitant to start it. Once it's injected it is in his system for 2 weeks. And we weren't sure how his body would react. It's also painful, which is not a plus. In a sense, Wyatt has his very own time release system within his intestinal tract. We don't know how much or if he will absorb any of the medicine on any given day. His body's ability to absorb is so unreliable due to the severity of intestinal failure. We were ok and making do with the unreliability up until this spring. I think some days he must have been absorbing some of the Risperdal, but now Wyatt's intestinal tract has seemingly gone on complete strike. We suspect he's not absorbing the Risperdal at all, or not enough to see benefit, which makes things very unpredictable around here of late. (Thankfully, he's not hallucinating or scared because of hallucinations!)

We lovingly refer to Wy as "the king of sleep" because, well, he sleeps a lot typically. But now the king is unable to sleep for days. This has been going on for a few weeks and has been gradually escalating to the point we're at now.

I realized last week he's acting a lot like my iPhone. Bryan laughed when I casually mentioned this to him, but he couldn't deny the similarities when I explained it further- the battery life of my phone is quite long and I keep using it and using it until I'm in the middle of a text and it hits 0%. I then have to plug it in and it begins to recharge from the wall or my computer, but it still doesn't work. I still can't turn it on. I must wait while it recharges for a bit before my phone will turn on and begin to resume functioning, while recharging its battery by an external source. Wyatt can be in the middle of a sentence and fall asleep. His body just stops- he hits 0%. His temp drops quickly to a low degree, he becomes whiter than white, his oxygen saturation drops, his machines start alarming, etc. and I then scramble to figure out what his body needs until its "recharged" enough to pick up a little on it's own. I've figured out through trial and error these last couple weeks that eventually his body can find a balance once it builds up enough "charge". But it's stressed.

Sleep is a good thing and his body needs it. It's tough for me, as his Mommy, when he doesn't wake for long stretches or days on end, but the opposite of that isn't a good thing either. I feel if we can get him back into an actual sleep cycle again the other issues- fear, anxiety, agitation and possibly even some of his pain, may fall back in line. That's my hope, anyway. So, with that being said, we made the decision to use the intramuscular Risperdal injection.

We won't know how it'll work for him until we try, right? That's what I think too.

So, here's hoping it works well by calming his mind and body, providing him restful sleep and, in turn, better...or should I say, more balanced days.

I don't think I've shared this video clip with you all- it shows a small portion of the shaking I've tried to explain multiple times. I constructed this video last spring to show his doctors what we were witnessing and to what degree. It's more than just a shaking or minor twitching limb, but it's difficult to put into words how so. I'm sharing this because, if anything, I want this space to be an open view of our life and our sons rivalry with Mito.




Print Friendly and PDF

2 comments:

  1. Thank you for sharing this part of Super Wyatt's journey, it breaks my heart for him & you. I am praying that this new dosing is the balance his body needs & that you all get some good rest.

    ReplyDelete
  2. Hello. I've followed Wyatt and a few other Mito kids for almost 2 years now. At times I feel like a stalker, as I am really not sure why I read your blog. I think because I am a nurse and my friends daughter initially was having issues that I thought might be mito (she doesn't thank God). But anyway your last few posts have been very medical so I felt compelled to write back my limited knowledge. I have a son who has some psychiatric illnesses and another who has some autoimmune disorders (nothing like your Super Guy). But I have become an "expert" on some drugs especially working in Bone Marrow Transplant where many pts have metabolic complications.

    Anyway I am sure that the docs probably told you that the video you posted is Wyatt suffering from Tardive dyskinesia which occurs after long term use of antipsychotics (Risperdal). He has probably been getting too much of this due to his absorption issues. I do know one pt we had used a drug called Tetrabenazine. From Wike"it is a drug for the symptomatic treatment of hyperkinetic movement disorder and is marketed under the trade names Nitoman in Canada and Xenazine in New Zealand and some parts of Europe, and is also available in the USA as an orphan drug."

    I have no idea what could possibly help Wyatt, but I do know unfortunately that TD can last for a VERY long time even after the drug is withdrawn. Like I said Im probably not sharing anything new but you never know.

    You all have done such a wonderful job and I pray for Wyatt and your family regularly. God Bless You.

    Lisa

    ReplyDelete